Outbreak spotlights risks from custom-mixed drugs

continued from page 1

“They, in effect, since they do this on a large scale, have become mini-pharmaceutical companies,” Schaffner said.

That appears to be the basis for an FDA warning to the New England company and four other firms in December 2006. The FDA told them to stop compounding and distributing anesthetic creams “marketed for general distribution rather than responding to the unique medical needs of individual patients.” Too much anesthetic in a rubbed-on cream can cause seizures and irregular heartbeats, and at least two deaths have resulted, the FDA said.

Miller, of the pharmacy trade group, said that in the current outbreak, it appears that the New England company was dispensing drugs widely to clinics and hospitals instead of filling individual prescriptions.

Some compounding pharmacies have had more than one troubling episode. And some products seem to have problems over and over again.

In May, officials reported 33 cases in seven states of a fungal eye infection stemming from products mixed in a Florida pharmacy that also prepared supplements that killed 21 elite polo horses in 2009.

The same steroid in the current outbreak was also tied to five cases of a different type of fungal infection in North Carolina in September 2002. Those patients also had shots from pain clinics, and one died.

___

Online:

CDC: http://www.cdc.gov/meningitis/fungal.html

Previous FDA warning: http://1.usa.gov/VAlOjm

Trade group: http://www.iacprx.org

___

Marilynn Marchione can be followed at http://twitter.com/MMarchioneAP

Copyright 2014 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Comments
blog comments powered by Disqus
TWT Video Picks